Acid Reflux Pills Linked To Hip Fractures

By: CBS News
By: CBS News

FROM CBS - Millions of Americans suffering from heartburn and acid reflux take a class of prescription drugs that includes Nexium, Prevacid and others. With 180 million prescriptions a year and sales topping $14 billion, these drugs are a success story. But, as CBS News correspondent Nancy Cordes reported Monday night, a new study shows using them long-term may significantly raise your chances of fracturing bones.

Dr. Martin Bashir of Washington Hospital Center prescribes acid blocking pills for his patients with chronic heartburn.
"It's like more burning in my chest," said Cindy, one of Bashir's patients.
"It's like a burning pressure?" he asked.
"Yes, pressure," Cindy answered.

For patients with chronic acid reflux, acid blocking pills with well known names like Prilosec, Nexium and Prevacid work wonders. They're part of a class of drugs called proton pump inhibitors, or "PPIs".

"They solve their symptoms they make them feel good and they essentially want to stay on them forever because once they go off them acid reflux returns!" Dr. Bashir said.

But new research indicates what's good for your stomach might, over time, be bad for your bones, Cordes reports. Doctors studied more than 60,000 Canadians ages 50 and older. They found people who took PPIs for 5 years were more than one-and-a-half times more likely to have hip fractures. Those who took the drugs for 7 years were four-and-a-half times more likely, which is of particular concern, because 30 percent of seniors who break a hip die within a year.

"There may be patients who have very mild symptoms of heartburn who while they get relief from these medications may find they get equally good relief with less aggressive medications," said Dr. Laura Targownik.

PPIs work by blocking the stomach from producing hydrochloric acid. But that acid helps the body absorb calcium - a key ingredient in bone health. Researchers theorize that over time, the drugs' acid-blocking effect could speed up bone loss.

"I get the pains in my bones, I can feel the bone pain," patient Barbara Paul tells Dr. Bashir. "I think the first thing we need to do is stop the medicine altogether.

Bashir puts his patients on a "holiday" from PPIs once a year, especially if, like 57-year-old Paul, they have osteoporosis.

"It's amazing that you're trying to take care of one situation and you're causing a problem in another area," Paul said.


631 SW Commerce Pl. Topeka, Kansas 66615 phone: 785-272-6397 fax: 785-272-1363 email: feedback@wibw.com
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 26851219 - wibw.com/a?a=26851219